If you're thinking about using emergency contraception, you may wonder: What will I feel like afterward?
The pill forms are safe. That's why you can buy some of them without a prescription. They contain the same hormones that are in birth control pills, which women have been using for decades. The copper-T IUD is also a very effective, safe way to prevent a pregnancy after sex.
Most women don't have any side effects after they use emergency contraception. But if you do, they should be mild and go away quickly. There are no long-term effects either.
Emergency Contraception Pills: Side Effects
Different emergency contraception pills are available -- brands as well as generics. The side effects are similar and usually last a day or two at most. They may include:
- Belly pain and cramping
- Breast tenderness
- Feeling tired
- Upset stomach and vomiting
Later, you may have a few others.
- Spotting. Within the next week, you might have some spotting. Your next period may also be lighter or heavier than you’re used to. It's common and not something to worry about. But if you're concerned or the bleeding seems very heavy, call your doctor.
- Changes to your cycle. Emergency contraception can cause your next period to come a bit early or a bit late. That's normal. But if you're more than a week late, you should take a pregnancy test.
If you have severe belly pain, you should call your doctor right away. This could be a sign of a tubal, or ectopic, pregnancy. This is a medical emergency.
If you have other symptoms that concern you, call a doctor or pharmacist to be safe.
Emergency Contraception IUD: Getting It, Side Effects
The copper-T IUD (Paragard) is a small T-shaped piece of plastic and copper. To use it for emergency contraception, a doctor or other health professional will insert it in your uterus. The procedure may feel like a Pap smear. It will be uncomfortable -- like mild cramps -- but take only a few minutes.
Once it's in, you won't be able to feel it. Your doctor will show you how to check that it’s still in position once a month. You just have to feel for a string that extends into your vagina.
After you have the IUD, you may have heavier periods with more cramping than before.
Other side effects are uncommon. Rarely, an IUD may fall out of position. Your doctor will have to put it back in. IUDs pose a very small risk of infections or damaging your uterus.